A A A
MENU

STARS Patient Information

Information For Anesthetists, Dentists etc

Anesthesia

  • Introduction of anesthesia, especially by endotracheal incubation, causes rapid increase in vagal discharges
  • It is common to find a precipitating cause for syncope and reflex anoxic seizures, as people are susceptible to them when anesthesia is being induced
  • This is often prevented by pre-medication with Atropine
  • The anesthetist (doctor who carries out the anesthetic) should be informed in simple terms that the patient has syncope or reflex anoxic seizures, and that their heart can stop due to increase in the vagal tone for up to one minute
  • This is NEVER a contraindication to giving an anesthetic and with normal careful monitoring the anesthetic should cause no problems as the heart will always restart spontaneously
  • The only danger is giving an anesthetic to a person in an upright posture when, during the period the individual’s heart has stopped, the blood can pool in the legs causing problems when the heart normally restarts
  • Thus ALL people with syncope and reflex anoxic seizures should be anesthetised lying down rather than standing up and should usually have atropine for pre-medication            


Get in touch for more help and information

(843) 415-1886info@stars-us.org

Share

Send us your feedback

Download Resource

To download our information resource and receive regular updates from STARS please enter your details below*:

No thanks

*Please note you can unsubscribe from our mailing list at any time

This link will take you to the site

Stay on this site